We're here to help 24/7/365
Barbiturates are a type of depressant drug that cause relaxation and sleepiness. A barbiturate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. This is life threatening.
At relatively low doses, barbiturates may cause you to seem like you are drunk or intoxicated.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Barbiturate abuse is a major addiction problem for many people. Most people who take these medications for seizure disorders or pain syndromes do not abuse them. However, those who become addicts usually start by abusing medication prescribed for them or other family members.
Symptoms of barbiturate intoxication and overdose include:
Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done to screen for drugs.
Most overdoses of this type of medication involve a mixtures of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or Oxycontin).
Some users use a combination of all four drugs. Those who take such combinations tend to be:
The second group is among the most difficult to treat.
The patient may receive a medicine called naloxone (Narcan) , if an opiate was part of the mix. This medicine will often rapidly restore consciousness and breathing.
There is no direct antidote for this type of overdose. Breathing support, such as a breathing machine, may be needed until all the drug is removed from the body.
About 1 in 10 people who have a barbiturate overdose or mixture overdose will die. They usually die from heart and lung problems.
Complications can include:
Call your local emergency number, such as 911, if someone has taken barbiturates and seems extremely tired or has breathing problems. The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 163.
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.Review Date: 2/2/2012
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2014 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
BACK TO TOP
Barbiturate abuse is a major addiction problem for many people. Most people who take these medications for seizure disorders or pain syndromes do not abuse them,. However, those who become addicts usually start by abusing medication prescribed for them or other family members.
Please call 405-438-3000 or fill out this form to start your road to recovery.
OAKWOOD SPRINGS © 2018 All Rights Reserved
Notice of Nondiscrimination | Notice of Privacy Practices